Real Analysis Exchange

When is a Family of Generalized Means a Scale?

Paweł Pasteczka

Full-text: Open access

Abstract

For a family \(\{k_\alpha \,\vert \,\alpha \in I\}\) of real \(\mathcal{C}^2\) functions defined on \(U\) (\(I\), \(U\) — open intervals) and satisfying some mild regularity conditions, we prove that the mapping \(I \ni \alpha \mapsto k_\alpha^{-1}\bigl(\sum_{i=1}^n w_i k_\alpha(a_i)\bigr)\) is a continuous bijection between \(I\) and \((\min\underline{a}, \,\max\underline{a})\), for every fixed non-constant sequence \(\underline{a} = \bigl(a_i\bigr)_{i=1}^n\) with values in \(U\) and every set, of the same cardinality, of positive weights \(\underline{w} = \bigl(w_i\bigr)_{i=1}^n\). In such a situation one says that the family of functions \(\{k_\alpha\}\) generates a scale on \(U\). The precise assumptions in our result read (all indicated derivatives are with respect to \(x \in U\))

(i) \(k'_\alpha\) vanishes nowhere in \(U\) for every \(\alpha \in I\),

(ii) \(I \ni \alpha \mapsto \frac{k''_\alpha(x)}{k'_\alpha(x)}\) is increasing, 1-1 on a dense subset of \(U\) and onto the image \(\mathbb{R}\) for every \(x \in U\).

This result makes possible three things: 1) a new and extremely short proof of the classical fact that power means generate a scale on \((0,+\infty)\), 2) a short proof of a fact, which is in a direct relation to two results established by Kolesárová in 2001, that, for every strictly increasing convex and \(\mathcal{C}^2\) function \(k \colon (0,\,1) \to (0,\,+\infty)\), the class \(\{\mathfrak{M}_{k_\alpha}\}_{\alpha \in (0,\,+\infty)}\) of quasi-arithmetic means (see Introduction for the definition) generated by functions \(k_\alpha\), \(k_\alpha(x) = k(x^\alpha)\), \(\alpha \in (0,\,+\infty)\), generates a scale on \((0,1)\) between the geometric mean and maximum (meaning that, for every \(\underline{a}\), \(\underline{w}\), if \(s \in \bigl(\prod_{i = 1}^n a_i^{\,w_i},\,\max(\underline{a})\bigr)\) then there exists exactly one \(\alpha\) such that \(\mathfrak{M}_{k_\alpha}(\underline{a},\underline{w}) = s\)). 3) a brief proof of one of the classical results of the Italian statistics' school from the 1910-20s that the so-called radical means generate a scale on \((0,\, +\infty)\).

Article information

Source
Real Anal. Exchange, Volume 38, Number 1 (2012), 193-210.

Dates
First available in Project Euclid: 29 April 2013

Permanent link to this document
https://projecteuclid.org/euclid.rae/1367265648

Mathematical Reviews number (MathSciNet)
MR3083206

Zentralblatt MATH identifier
1277.26061

Subjects
Primary: 26E60: Means [See also 47A64]
Secondary: 47A63: Operator inequalities 47A64: Operator means, shorted operators, etc.

Keywords
quasi-arithmetic mean generalized mean scale of means mean inequalities

Citation

Pasteczka, Paweł. When is a Family of Generalized Means a Scale?. Real Anal. Exchange 38 (2012), no. 1, 193--210. https://projecteuclid.org/euclid.rae/1367265648


Export citation

References

  • P. R. Bessac and J. Pečarič, On Jensen's inequality for convex functions II, J. Math. Anal. Appl., 118 (1986), 61–65.
  • D. Besso, Teoremi elementari sui massimi i minnimi, Annuari Ist. Tech. Roma, (1879), 7–24.
  • C. E. Bonferroni, La media esponenziale in matematica finanziaria, Annuario R. Ist. Sc. Econ. Comm. Bari, (1923–24), 1–14.
  • C. E. Bonferroni, Della vita matematica come media esponenziale, Annuario R. Ist. Sc. Econ. Comm. Bari, (1924–25), 3–16.
  • C. E. Bonferroni, Sulle medie dedotte de funzioni concave, Giorn. Mat. Finanz., 1 (1927), 13–24.
  • P. S. Bullen, Handbook of Means and Their Inequalities, Mathematics and Its Applications, vol. 560, Kluwer Acad. Publ., Dordrecht 2003.
  • P. S. Bullen, D. S. Mitrinović and P. M. Vasić, Means and Their Inequalities, D. Reidel Publishing Company, Dordrecht 1987.
  • B. L. Burrows and R. F. Talbot, Which mean do you mean?, Internat. J. Math. Ed. Sci. Technol., 17 (1986), 275–284.
  • G. T. Cargo and O. Shisha, On comparable means, Pacific J. Math., 14 (1964), 1053–1058.
  • G. T. Cargo and O. Shisha, A metric space connected with generalized means, J. Approx. Th., 2 (1969), 207–222.
  • B. de Finetti, Sur concetto di media, Giornale dell' Istitutio Italiano degli Attuari, 2 (1931), 369–396.
  • C. Gini, The contributions of Italy to modern statistical methods, J. Roy. Statist. Soc., 89 (1926), 703–721.
  • G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, Cambridge University Press, Cambridge 1934.
  • A. Kolesárová, Limit properties of quasi-arithmetic means, Fuzzy Sets and Systems, 124 (2001), 65–71.
  • A. Kolmogoroff, Sur la notion de la moyenne, Rend. Accad. dei Lincei, 6 (1930), 388–391.
  • J. G. Mikusiński, Sur les moyennes de la forme $\psi^{-1}\left[\sum q \psi(x) \right]$, Studia Math., 10 (1948), 90–96.
  • M. Nagumo, Uber eine Klasse der Mittelwerte, Jap. Journ. of Math., 7 (1930), 71–79.
  • E. Pizzetti, Osservazione sulle medie esponenziali e baso-esponenziali, Metron, 13, No. 4 (1939), 3–15
  • U. Ricci, Confronti fra medie, Giorn. Econ. Rev. Statist., 3 (36), No. 11 (1915), 38–66.